New York, 2004

Hail in New York, April 29, 2004

April 29, 2004 · NWS ALY · 4 events in 2 counties and zones

An upper-air disturbance, riding along a warm front over eastern New York, produced widely scattered hail producing thunderstorms during the morning of April 29. A lone thunderstorm cell produced large hail, ranging from nickel-to quarter-size in the Herkimer County towns of Eagle Bay, Big Moose and 5 miles southwest of Beaver River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An upper-air disturbance, riding along a warm front over eastern New York, produced widely scattered hail producing thunderstorms during the morning of April 29. A lone thunderstorm cell produced large hail, ranging from nickel-to quarter-size in the Herkimer County towns of Eagle Bay, Big Moose and 5 miles southwest of Beaver River. A little later that same morning, another thunderstorm deposited 1.25-inch hail in the town of Hudson Falls, Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 29, 5:12 AM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Apr 29, 5:12 AM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
612 AM EDT THU APR 29 2004

UPDATED ZONES FOR CHC -SHRA/-TSRA NRN HLF FA THROUGH 14Z.

DISCUSSION...WRMFNT APCHG WRN NY AT 06Z WILL LIFT NEWD THIS MRNG AND
BE N AND E OF FA BY MID AFTN. WK TRAILING CDFNT WILL STALL ACRS SRN
QUE/ONT AND LP MI. SERIES OF WK LOWS WILL RIPPLE NEWD ALG FNTL BNDRY
THRU SUN WITH MOST SIG SYS BRINGING STG CDFNT ALONG WITH IT ARND 00Z
MON. FLT RDG ALF BUILDS OVR RGN THRU 18Z TDA THEN WE COME UNDER SW
FLOW THRU 12Z SAT. FLOW BCMS MORE SLY THRAFTR AS FULL LAT TROF DIGS
OVR MIDWEST AND SHIFTS EWD. A NUMBER OF S/WVS WILL ALSO CROSS AREA
WITH MINOR EFFECTS. BASED ON LI/S BELIEVE AMS MAY BE UNSTBL ENOUGH
IN NW ZNS FRI AFTN FOR SCT AFTN AIR MASS -TSRA AND AGAIN ALL ZNS SAT
AFTN.

AT 0730Z KENX RADAR SHOWED BAND -RA FROM ABT KMSS TO KDDH AND -RA
NOTED AT KGFL AT 07Z. MAY BE ONE OR TWO WEAKER BANDS OF SPRINKLES TO
W BUT EXPECT THEM TO BE OUT OF PICTURE BY 10Z.

.AVIATION...VFR CNDTNS WL PERSIST THROUGH 06Z FRI WITH BKN150-250
GIVING WAY TO SCT040 BY 15Z. WNDS WL INCRS THIS MRNG WITH 190-230
12G25KTS BY 15Z AND CONTG INTO THIS EVNG BFR DIMINISHING.

.HYDRO...DRY CONDITIONS WILL PREVAIL FOR THE NEXT FEW DAYS WITH THE
NEXT SIGNIFICANT PRECIP EVENT LATE SUNDAY. NO HYDRO PROBLEMS
ANTICIPATED.

.ALY...NONE.

GG/JSQ
Hazardous weather outlook, Apr 29, 4:11 AM EST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
511 AM EDT THU APR 29 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-291110-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Herkimer

When
April 29, 6:25 AM EST
Where
Herkimer County, Eagle Bay
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.767, -74.817

Hail, Herkimer

When
April 29, 6:25 AM EST
Where
Herkimer County, Big Moose
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.983, -74.933

Hail, Herkimer

When
April 29, 6:25 AM EST
Where
Herkimer County, Beaver River
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.900, -74.917

Hail, Washington

When
April 29, 9:14 AM EST to 9:16 AM EST
Where
Washington County, Hudson Falls
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.300, -73.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388951, 5388952, 5388953, 5388954.